Alert archive / Illinois / River Flood Warnings in 2017
River Flood Warning 12, NWS Chicago, IL
NWS Chicago, IL issued this river flood warning at Jan 21, 2017, 10:02 AM CST for Iroquois County, Illinois. It took effect at Jan 21, 2017, 12:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2017, 10:02 AM CST (16:02 UTC)
- In effect from
- Jan 21, 2017, 12:00 PM CST
- Expired
- Jan 22, 2017, 3:20 AM CST
- In force
- 15 hr
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Iroquois County, IL
The radar
The Chicago radar (KLOT), 98 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Sugar Creek (E-IL) at Milford (MILI2).
- Action stage
- 15 ft
- Minor stage
- 18 ft
- Moderate stage
- 22 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05525500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this river flood warning went out at Jan 21, 5:33 AM CST, 4 hours 29 minutes earlier.
Area forecast discussion, Jan 21, 5:33 AM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
533 AM CST Sat Jan 21 2017
.SHORT TERM...
230 AM CST
Through Today...
After 11 of the past 12 days have officially been documented as
cloudy on the Chicago climate summary, a welcome (for many) brief
change will occur today, with scattering of the clouds this
morning. The sunshine with southerly winds and such a balmy
starting point will support afternoon highs at or above 60 along
and east of Interstate 55, which will be near or at daily records.
Another closed upper low this morning over western Iowa,
basically in the same place as its predecessor yesterday morning,
has a broad 996 mb low across the Upper Midwest to Plains states.
This is tapping into an already warm and moist air mass and
drawing it poleward into the area, with a warm front to clear the
northern CWA by mid-morning. Confidence in the warm front
continuing to lift rapidly northward is high, as persistent
observed pressure falls are being observed across Wisconsin and
northern Illinois. The fog is disappearing as winds turn
southerly with the warm frontal passage. The dense fog and some
drizzle after daybreak will likely only be confined to the far
northern Illinois counties and possibly the immediate Illinois
lakeshore. This should dissipate by mid-morning, and some stratus
may lag it just a bit, but do expect most of the CWA to be mostly
sunny/partly cloudy by 9 a.m. While fog may hold on over the lake
due to high dew points over the cold waters, the flow will be
offshore by late morning.
Temperatures at daybreak will be 15 to 20 degrees above normal
highs for this time of year, with the system warm sector only then
moving in. The 00Z NAM and especially GFS were behind on the
925mb temperatures compared to the upstream SGF raob, and the 06Z
NAM has caught on much better. This has 925mb temperatures of 14C
poking into the southern CWA this morning, which is at record
levels for late January compared to the central Illinois upper air
climatology. With 925mb temperatures around 10-11C over Chicago,
that has correlated to highs on average of 57 at ORD in late
January, but this looks like an even better timed synoptic
pattern, so certainly could be several degrees warmer. Have highs
ranging from the mid 50s toward Rockford, where cloud cover may
hang on/fester the longest, to lower to mid 60s southeast. For
more on records, see the climate discussion below.
MTF
&&
.LONG TERM...
242 AM CST
Saturday Night through Friday...
A high amplitude, quickly progressive pattern will bring an active
weather pattern through the long term forecast period, with periodic
chances for precipitation.
Unseasonably warm, moist conditions will continue into the long
term forecast period. Temperatures Sunday morning will start out
above the normal high temps for late January with lows ranging
from the middle 30s over the Rockford area to the low 40s south if
the IL/Kankakee rivers, which is 5 to 10 degrees higher than the
normal highs. While max temps Sunday won't be quite as high as
Saturday, highs will still range from the middle 40s to lower 50s,
about 15 degrees above normal. with the warm, moist air mass in
place, patchy fog is likely through the night. For Sunday, one
deep upper low will be crossing the lower Mississippi Valley while
another moves to the western Great Lakes. An inverted trough
from low pressure to the south will be the focus for some rain as
moisture continues to stream north in advance of this strong low
to the south. Chances for rain will linger through Sunday night
and into Monday morning, The deep low to the south will lift into
the mid atlantic region as upper ridging builds across the plains
into the middle MS valley. The upper ridge will steadily move east
as a low drops through the Pacific Northwest and moves out over
the plains Tuesday night into Wednesday. Unseasonably mild
conditions will persist until this system passes of to the east
and broad long wave troughing develops over the cntrl CONUS. This
will signal a change to the pattern with a transition back to more
seasonable conditions. The longer range guidance is in
relatively good agreement on the evolution of the longwave
pattern, though there are differences in the timing of nrn stream
short wave energy dropping out of Canada. While these differences
may impact timing of individual pcpn events for the middle to
latter portions of next week, the general signal is relatively
clear. Wednesday should be a transitional day with highs in the
low 40s. A strong nrn stream shortwave will bring another wave of
pcpn to the area from tuesday night into Wednesday night. Some
colder air filtering in as the system lifts away from the area my
allow pcpn to transition to a rain/snow mix. Pcpn amounts with
this system will also be a cause for concern as area rivers are
already running high from recent rainfall and ice jam flooding.
The pcpn from Tuesday night through Wednesday will likely lead to
additional rises on area rivers and streams with additional river
flooding possible. Broad upper troughing will persist through the
remainder of the period, into next weekend. By this point, the
pattern will become less progressive with increasing amplitude as
upper riding builds over the west coast and broad troughing
persists east of the Rockies. This will bring the return to more
seasonable temperatures by Thursday and into the weaken with highs
generally in the lower 30s. The steady stream of nrn stream
shortwaves dropping out of Canada will keep periodic chances for
pcpn in the forecast through late next week, though the
predominant p-type should be snow rather than rain. While there
will be some chances for snow, no particularly strong system is
being advertised by any of the longer range models, so do not
expect any sgfnt snowfall for the period.
&&
.CLIMATE...
230 AM CST
High temperatures will approach or possibly reach daily record
levels across the southern and eastern forecast area, and it is
possible Chicago reaches their daily record.
Record highs for today, January 20th:
Chicago...62 (1906)
Rockford...60 (1906)
The last 60 degree day in Chicago in January was January 29, 2013
(63).
MTF
&&
.AVIATION...
For the 12Z TAFs...
Similar challenges in the aviation forecast as to recent days,
with the primary ones being:
- Low clouds and visibility early this morning, with medium-high
confidence in the scattering time.
- Winds turning just west of due south by late this morning with
high confidence.
- Likelihood of fog and low cigs returning tonight, though
confidence in timing is low. Confidence in visibility dropping to
under one mile for daybreak Sunday is medium.
- Winds becoming northeast by Sunday morning with high confidence.
Early this morning, the back edge of the primary stratus shield is
located near Interstate 80, and will start pushing northward by
13Z-14Z. RFD will hang onto the VLIFR conditions for a couple
hours and be the slowest to improve, while ORD and MDW should see
fairly quick improvement between 1330Z-1530Z. As the warm sector
moves in, more mixing should allow for occasional late morning-mid
afternoon gusts in the 15-19 kt range. RFD is expected to see
occasional MVFR cigs through the afternoon.
With high moisture over the area and winds expected to go light
and variable this evening, it poses the likelihood of dense fog
and low cigs again tonight. Model guidance is indicating dense fog
is likely by daybreak Sunday with cigs below 500 ft. Too far of a
distance yet to bite fully on 1/4SM and 200 ft, but conceptually
it does look concerning. The wind direction turning northeast into
Sunday morning will not help either, and should continue to push
the cooler marine airmass into the high dew point air over the
region, causing low clouds and fog.
MTF
&&
.MARINE...
230 AM CST
Dense fog continues over the lake early this morning, although
improvement has been seen across the far south and should continue
through the morning as a warm front lifts north. With offshore
flow developing across both the Illinois and Indiana nearshore
waters, the fog should be kept away from immediate shore areas.
Given the high dew points over the water, there is likelihood of
dense fog persisting away from the eastern and southern shores.
Southerly winds today will eventually turn northerly across the
south half on Sunday. With a fairly strong low to the south of the
region, the north winds should increase quite a bit, and Small
Craft Advisory conditions are looking more likely along the
Illinois and Indiana nearshores later Sunday into Monday.
MTF
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014 UNTIL 9 AM Saturday.
IN...NONE.
LM...Dense Fog Advisory...NEARSHORE WATERS
UNTIL 10 AM Saturday.
Dense Fog Advisory...LMZ777-LMZ779 UNTIL 9 AM Saturday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Jan 21, 3:39 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 339 AM CST SAT JAN 21 2017 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 220945- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 339 AM CST SAT JAN 21 2017 /439 AM EST SAT JAN 21 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: LIMITED THUNDERSTORM RISK. SIGNIFICANT FOG RISK. DISCUSSION: DENSE FOG ACROSS FAR NORTHERN ILLINOIS WILL EASE BY MID TO LATE MORNING. FOG IS LIKELY TO REDEVELOP TONIGHT...SOME OF WHICH MAY BE DENSE. THERE IS A SMALL CHANCE FOR THUNDERSTORMS EAST OF INTERSTATE 57 TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY... LIMITED FOG RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. GENERAL STORM MOTION OF THE DAY: MOVING TO THE NORTHEAST AT 30 MPH. && LMZ740>745-220945- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 339 AM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. DENSE FOG WILL CONTINUE THROUGH MID MORNING. DENSE FOG MAY RETURN AGAIN TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY... HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY. DENSE FOG IS POSSIBLE...MAINLY IN THE MORNING. MONDAY... HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY. WEDNESDAY THROUGH FRIDAY... HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-220945- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 339 AM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. AREAS OF FOG WILL CONTINUE...WITH THE DENSE FOG MOST FAVORED ACROSS THE NORTH AND CENTRAL TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. DENSE FOG IS POSSIBLE SUNDAY...MAINLY IN THE MORNING. && MTF/KREIN VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 4:43 AM CST | River Flood Warning | LOT | Lee | 24 hr |
| Jan 21, 10:02 AM CST | River Flood Warning | LOT | Iroquois | 36 hr |
| Jan 21, 10:44 AM CST | River Flood Warning | LOT | Winnebago | 5 days |
| Jan 21, 12:43 PM CST | Marine Dense Fog Advisory | LOT | 2 hr | |
| Jan 21, 3:01 PM CST | Marine Dense Fog Advisory | LOT | 66 hr | |
| Jan 21, 10:36 AM CST | River Flood Advisory | LOT | Jasper | 36 hr |
Nearby
River Flood Warnings in Illinois, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.